My dad was released from a 3 days hospital stay on Sunday. He was diagnosed with Acute pancreatis. He's been prescribed Apo-Sulfatrim Ds 800mg. However within 1 day he ended up back in hospital complaining of severe stomach pains. He spent the night again in hospital and was release again today saying that he's going to have to suck it up.. My dad is no stranger to pain so I have to think its serious enough to warrant my concern. He lives alone without any contact from anyone besides myself and I'm affraid that something worse could happen. Could he be allergic? I'm planning on going to visit him to see on his condition tonight, I'd like to know what kind of signs to look for if something is wrong.
Allergic reactions to sulfa would be things like swelling or rash. In this case with your father, it is probably the disease process causing his pain. Pancreatitis causes extreme abdominal pain. They should be able to give him some pain medication to take the edge off his pain but it probably wont take away all his pain. .Pancreatitis is inflammation of the pancreas. The pancreas is a large gland behind the stomach and close to the duodenum - the first part of the small intestine. The pancreas secretes digestive juices, or enzymes, into the duodenum through a tube called the pancreatic duct. Pancreatic enzymes join with bile - a liquid produced in the liver and stored in the gallbladder - to digest food. The pancreas also releases the hormones insulin and glucagon into the bloodstream. These hormones help the body regulate the glucose it takes from food for energy. Normally, digestive enzymes secreted by the pancreas do not become active until they reach the small intestine. But when the pancreas is inflamed, the enzymes inside it attack and damage the tissuesthat produce them-this is what can cause so much belly pain. Pancreatitis can be acute or chronic. Either form is serious and can lead to complications. In severe cases, bleeding, infection, and permanent tissue damage may occur.Both forms of pancreatitis occur more often in men than women. Acute pancreatitis is inflammation of the pancreas that occurs suddenly and usually resolves in a few days with treatment. Acute pancreatitis can be a life-threatening illness with severe complications. Each year, about 210,000 people in the United States are admitted to the hospital with acute pancreatitis. The most common cause of acute pancreatitis is the presence of gallstones - small, pebble-like substances made of hardened bile - that cause inflammation in the pancreas as they pass through the common bile duct. Chronic, heavy alcohol use is also a common cause. Acute pancreatitis can occur within hours or as long as 2 days after consuming alcohol. Other causes of acute pancreatitis include abdominal trauma, medications, infections, tumors, and genetic abnormalities of the pancreas. Acute pancreatitis usually begins with gradual or sudden pain in the upper abdomen that sometimes extends through the back. The pain may be mild at first and feel worse after eating. But the pain is often severe and may become constant and last for several days. A person with acute pancreatitis usually looks and feels very ill and needs immediate medical attention. Other symptoms may include:swollen and tender abdomen, nausea, vomiting, fever, rapid pulse. Severe acute pancreatitis may cause dehydration and low blood pressure. The heart, lungs, or kidneys can fail. If bleeding occurs in the pancreas, shock and even death may follow. Watch your father very carefully. If he doesnt appear to be getting better you should contact his Dr.You may even want to consult a GI specialist for a second opinion if you havent already. I hope he gets better soon!
I hope by now this question has been properly dealt with..Sulfa allegery... Can be the culprit.
I became very sick to my stomach on a sulfa medication.And was hospitalized with ..Fever--stomach upset--hives- and flushing !!! Do not hesitate if you have never taken a medication with sulfa in it or sulfa and become ill... Notifiy your dr./hospital. It can become serious. All my three children and myself are allegeric to sulfa. Also you will need to check all drugs and over the counter..For sulfa. Please ask your pharmacy if in doubt.
- Sulfatrim Information for Consumers
- Sulfatrim Information for Healthcare Professionals (includes dosage details)
- Side Effects of Sulfatrim (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 11 Aug 2009 • 1 answer
Posted 4 Mar 2012 • 1 answer
Posted 22 Apr 2013 • 2 answers
Can a person develope hives or an allergic reaction by touching someone who is allergic to peniciln?
Posted 21 Jan 2015 • 1 answer
Posted 24 Feb 2016 • 0 answers